Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 22, 2003, 12:14 PM EST for Sumter County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 12:14 PM EST (17:14 UTC)
- Expired
- Feb 22, 2003, 1:00 PM EST
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 9:45 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131
WUUS52 KCAE 221714
SVRCAE
SCC085-221800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1213 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 100 PM EST.
* AT 1210 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM MOVING INTO WESTERN SUMTER COUNTY. THIS
STORM WAS MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SUMTER.
MULBERRY.
EAST SUMTER.
SOUTH SUMTER.
THIS STORM HAS AN EXTENSIVE HISTORY OF PRODUCING WIND DAMAGE AND
WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3409 8059 3369 8057 3391 8006 3411 8048What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:20 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 22, 10:20 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1020 AM EST SAT FEB 22 2003 WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING. FORECAST HAS BEEN UPDATED TO DELETE DENSE FOG ADVISORY AND INCLUDE TORNADO WATCH FOR THE NORTH AND EASTERN PART OF THE AREA. FCSTID = 10 CAE 73 46 63 38 / 100 30 0 0 AGS 72 45 65 36 / 100 20 0 0 SSC 72 46 63 38 / 100 30 0 0 OGB 73 46 64 37 / 100 30 0 0 .CAE... GA...NONE. SC...TORNADO WATCH UNTIL NOON FOR ZONES SCC003... SCC009...SCC011...SCC017...SCC037...SCC063...SCC065...SCC075... SCC079...SCC081. TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057...SCC025...SCC061... SCC085...SCC027 LM THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 325 AM EST SAT FEB 22 2003 DISC: 07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA THIS MORNING. SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY. MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND 60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST NUMBERS. FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT. FCSTID = 77 CAE 73 46 63 38 / 100 30 0 0 AGS 72 45 65 36 / 100 20 0 0 SSC 72 46 63 38 / 100 30 0 0 OGB 73 46 64 37 / 100 30 0 0 .CAE... GA...NONE. SC...NONE. LCV
Hazardous weather outlook, Feb 22, 5:52 AM EST, 6 hours 22 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 552 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL INFORMATION SEE THE SPSCAE AND NPWCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.
In the hours before
Local storm report, Feb 22, 10:46 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1046 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM MCDUFFIE COUNTY GA WIND DAMAGE
02/22/03 MCDUFFIE PEACHTREE CITY WFO
RECEIVED REPORT OF TREES
AND POWER LINES DOWN IN
MCDUFFIE COUNTY FROM
GLASCOCK COUNTY
1040 AM SALUDA SC WIND DAMAGE
02/22/03 SALUDA HAM OPERATOR REPORTED
ROOF BLOWN OFF A SHED IN
TOWN OF SALUDA
1040 AM 12SW EDGEFIELD SC WIND DAMAGE
02/22/03 EDGEFIELD HAM RADIO OPERATOR
RELAYED REPORT OF TREES
DOWN ALONG HWY 230.
TTHLocal storm report, Feb 22, 11:28 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1128 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM EVANS GA WIND DAMAGE
02/22/03 COLUMBIA PAM TUCKER EM COLUMBIA
CO. GA REPORTED 4 HOMES
WITH SERIOUS ROOFING AND
SIDING DAMAGE IN TOWN OF
EVANS FROM DOWNBURST
WINDS
1120 AM SALUDA SC WIND DAMAGE
02/22/03 SALUDA SKYWARN KE4FDL REPORTED
REPORT FROM SALUDA CO
SHERIFF OFFICE REPORTED
TREES DOWN IN TOWN OF
SALUDA
TTHLocal storm report, Feb 22, 11:41 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1141 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM POND BRANCH ROAD SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER KEALHS
REPORTED TREES DOWN ON
POND BRANCH ROAD NEAR SC
HWY 6 IN SOUTHERN
LEXINGTON COUNTY
TTHLocal storm report, Feb 22, 11:50 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1150 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 AM US HWY 221 GA WIND DAMAGE
02/22/03 LINCOLN LINCOLN CO SHERIFF OFFICE
RECEIVED REPORT OF LARGE
LIMBS WHICH KNOCKED POWER
LINES DOWN AT 9 AM ON US
HWY 221 EAST
TTHLocal storm report, Feb 22, 11:55 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1155 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SC HWY 28 SC WIND DAMAGE
02/22/03 MCCORMICK MCCORMICK CO SHERIFF
OFFICE RECEIVED REPORT OF
TREES DOWN ON SC HWY 28
NORTH THAT OCCURRED AT
915 AM
TTHLocal storm report, Feb 22, 12:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1211 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1157 AM I-20 EAST SC WIND DAMAGE
02/22/03 RICHLAND SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ALONG
1-20 EAST AND SC 277 AND
TWO NOTCH ROAD
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:48 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 42 min |
| Feb 22, 9:48 AM EST | Severe Thunderstorm Warning | CAE | Newberry | 42 min |
| Feb 22, 10:41 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Feb 22, 10:51 AM EST | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Feb 22, 11:03 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 42 min |
| Feb 22, 11:11 AM EST | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 49 min |
| Feb 22, 11:28 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Feb 22, 11:46 AM EST | Severe Thunderstorm Warning | CAE | Barnwell, Calhoun, Kershaw | 44 min |
| Feb 22, 11:59 AM EST | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Feb 22, 12:19 PM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 56 min |
| Feb 22, 12:31 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 44 min |
| Feb 22, 12:35 PM EST | Severe Thunderstorm Warning | CAE | Lee | 40 min |
| Feb 22, 1:22 PM EST | Severe Thunderstorm Warning | CAE | Calhoun | 38 min |
| Feb 22, 1:39 PM EST | Severe Thunderstorm Warning | CAE | Clarendon | 51 min |
| Feb 22, 1:52 PM EST | Severe Thunderstorm Warning | CAE | Clarendon | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.